Alert archive / Missouri / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 113, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 1999, 5:16 AM CDT for Dallas County, Laclede County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 5:16 AM CDT (10:16 UTC)
- Expired
- May 17, 1999, 5:50 AM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dallas County, MO, Laclede County, MO
The radar
The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:20 AM CDT | Hail 1.75 | Lebanon, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KSGF 171017 RRA SVRSGF MOC059-105-171050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 516 AM CDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN SOUTHWESTERN MISSOURI LACLEDE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 550 AM CDT * AT 515 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED FROM BUFFALO TO CHARITY AND WAS MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... LONG LANE THROUGH CONWAY BY 530 AM SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR SHELTER IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:25 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 17, 2:25 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT MON MAY 17 1999 CONVECTIVE STORMS STARTING TO PUSH INTO W CWA...AND WILL BE THE MAIN FOCUS TDA ACROSS THE CWA. 07Z SFC ANALYSIS SHOWS CDFNT STRETCHING FROM NW CORNER OF MO TO NEAR ICT. STORMS DEVELOPED BEHIND FRONT IN ASSOCIATION WITH UPR LVL SHRTWV MOVING OUT OF ROCKIES...THESE WERE PUSHING INTO CNTRL KS ATTM. VERY MOIST AND UNSTABLE AIR EXISTS ACROSS CWA ATTM WITH SFC DWPTS IN THE MID 60S. MID LEVEL SHRTWV WILL PUSH INTO THE PLAINS TDA AND HELP MOVE N AND CNTRL PTN OF CDFNT E. NGM STILL THE SLOWEST WITH THIS FEATURE...ALTHOUGH IN BETTER AGREEMENT THE PREVIOUS RUNS. PW VALUES ACROSS THE CWA FROM 1.25 TO 1.50 INCHES AND WITH LOW FLASH FLOOD GUIDANCE VALUES ALREADY FROM HEAVY RAIN THIS MONTH WILL ISSUE FFA FOR MUCH OF CWA. ONLY PORTION TO LEAVE OUT WILL BE IN THE EXTREME W WHERE MAIN HEAVY RAIN THREAT SHOULD ALREADY HAVE ENDED. FRONT BY MIDDAY SHOULD STRETCH FROM SW CORNER OF MO TO SGF TO LAKE OF THE OZARKS....AND IN MY E CWA BY 00Z. WILL MENTION STRONG STORMS AND HEAVY RAIN IN ZONES NOT ALREADY IN THUNDERSTORM WATCH. WILL CONTINUE LOW POPS THIS EVENING FOR E 1/2 OF CWA...DUE TO TIMING UNCERTAINTIES. GOOD SUBSIDENCE AND DRYING SHOULD TAKE PLACE LATE TONIGHT...CLEARING THINGS OUT...WITH MOSTLY SUNNY ON TUESDAY. CONTINUE SVR TSRA WATCH UNTIL 6 AM FOR PTN OF SW MO AND SE KS. CCF SGF TB 074/050 070/050 075 05830 JLN TB 076/051 073/053 076 05810 UNO TB 078/054 074/051 074 0584- VIH TB 074/051 069/050 074 0584- LINDENBERG
In the hours before
Special weather statement, May 17, 12:25 AM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 AM CDT MON MAY 17 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM... BARRY... BARTON... BENTON... BOURBON... CEDAR... CHEROKEE... CRAWFORD... DADE... GREENE... HICKORY... JASPER... LAWRENCE... MCDONALD... NEWTON... POLK... ST. CLAIR... VERNON... THIS INCLUDES THE CITIES OF FORT SCOTT...JOPLIN...CASSVILLE... SPRINGFIELD...NEVADA...AND BOLIVAR. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER UPDATES AND POSSIBLE WARNINGS. DSA
Special weather statement, May 17, 12:25 AM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>094-101>102-171100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 AM CDT MON MAY 17 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 283 HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN MISSOURI AND SOUTHEAST KANSAS UNTIL 600 AM... BARRY... BARTON... BENTON... BOURBON... CEDAR... CHEROKEE... CRAWFORD... DADE... GREENE... HICKORY... JASPER... LAWRENCE... MCDONALD... NEWTON... POLK... ST. CLAIR... VERNON... THIS INCLUDES THE CITIES OF FORT SCOTT...JOPLIN...CASSVILLE... SPRINGFIELD...NEVADA...AND BOLIVAR. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 283 FOR SOUTHEAST KANSAS AND PORTIONS OF CENTRAL...WEST CENTRAL...AND SOUTHWEST MISSOURI. THIS WATCH IS VALID UNTIL 600 AM. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STRONG TO SEVERE THUNDERSTORMS OVER OKLAHOMA AND KANSAS ARE EXPECTED TO MOVE THROUGH THE WATCH AREA EARLY THIS MORNING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. AS WITH ALL THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR WEATHER UPDATES AND POSSIBLE WARNINGS. DSA
Local storm report, May 17, 2:19 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 AM CDT MON MAY 17 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM UNIONTOWN KS 70 MPH TSTM GUST
05/17/99 BOURBON SPEED ESTIMATED
0214 AM PITTSBURG KS 62 MPH TSTM GUST
05/17/99 CRAWFORD REPORTED BY TELEVISION
STATION
SUTTONSpecial weather statement, May 17, 3:18 AM CDT, 1 hour 58 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-103>106-171315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 318 AM CDT MON MAY 17 1999 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES... CAMDEN... CHRISTIAN... DALLAS... DENT... DOUGLAS... HOWELL... LACLEDE... MARIES... MILLER... MORGAN... OREGON... OZARK... PHELPS... PULASKI... SHANNON... STONE... TANEY... TEXAS... WEBSTER... WRIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 8 AM. THIS WATCH COVERS MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...INTO CENTRAL MISSOURI. THE MAIN SEVERE WEATHER THREAT WITH THIS LINE OF THUNDERSTORMS WILL BE DAMAGING WIND...WITH LARGE HAIL ALSO POSSIBLE. ANOTHER SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR THE REMAINDER OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. INTENSE RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS...WHICH MAY PRODUCE FLASH FLOODING. LINDENBERG
Special weather statement, May 17, 3:18 AM CDT, 1 hour 58 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-103>106-171315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 318 AM CDT MON MAY 17 1999 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES... CAMDEN... CHRISTIAN... DALLAS... DENT... DOUGLAS... HOWELL... LACLEDE... MARIES... MILLER... MORGAN... OREGON... OZARK... PHELPS... PULASKI... SHANNON... STONE... TANEY... TEXAS... WEBSTER... WRIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 8 AM. THIS WATCH COVERS MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...INTO CENTRAL MISSOURI. THE MAIN SEVERE WEATHER THREAT WITH THIS LINE OF THUNDERSTORMS WILL BE DAMAGING WIND...WITH LARGE HAIL ALSO POSSIBLE. ANOTHER SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR THE REMAINDER OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. INTENSE RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS...WHICH MAY PRODUCE FLASH FLOODING. LINDENBERG
Local storm report, May 17, 3:33 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT MON MAY 17 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM LAMAR MO WIND DAMAGE
05/17/99 BARTON GOLF CART STORAGE SHED
BLOWN AWAY.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:13 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Vernon | 62 min |
| May 17, 2:51 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 64 min |
| May 17, 3:14 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk, St. Clair | 66 min |
| May 17, 3:24 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 66 min |
| May 17, 4:10 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 65 min |
| May 17, 4:10 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 65 min |
| May 17, 4:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 33 min |
| May 17, 5:25 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 35 min |
| May 17, 12:08 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 52 min |
| May 17, 12:17 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| May 17, 12:33 PM CDT | Tornado Warning | SGF | Howell, Ozark | 37 min |
| May 17, 12:56 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| May 17, 1:04 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 3 hr |
| May 17, 1:07 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
| May 17, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.